MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAMAXX - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAMAXX - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CDX18165030
Medical Device Problem Codes Positioning Failure (1158); Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is 1 of 1 initial mdr submitted for this complaint with associated mfr #2954740-2016-00263.The product is expected to be returned for analysis, however it has not been received.Additional information will be submitted within 30 days of receipt.No conclusions are made at this time.(b)(4).Concomitant medical products: sheath introducer (5fr long sheath), guidewire (mister0.016, (b)(4)), guiding catheter (selecon mp, (b)(4)), micro catheter (lite house, (b)(4)), enpower.
 
Event or Problem Description
Reported by a contact at the user facility that during a coil embolization procedure of an aneurysm at the splenic artery, a deltamaxx cerecyte 18sys 16x50 coil (cdx18165030), lot number c31359, failed to detach.It was used on a female patient, age unknown.The patient's vessel was mildly tortuous and was not calcified.The catheter (selecon mp) was used instead of guiding catheter and it was approached to celiac trunk.The micro catheter was approached to the splenic artery and embolization was started.After four coils were used, the complaint coil was used.The physician reported that even though the detachment light was illuminated, the coil did not detach.They removed the coil and reinserted it.The physician attempted to detach the coil again, but was unsuccessful.The physician tried to detach the coil using force.They attempted to troubleshoot four times.The coil unraveled approximately 10cm during retrieval.It was withdrawn slowly and was finally withdrawn with the micro catheter.The coil was retrieved completely and both the coil and micro catheter were replaced with another.The procedure was successfully completed without further issues.However, due to the event it was delayed for 20 minutes.There was also no patient injury / complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to and after the event.No unintended detachment was observed in the vessel or in the microcatheter.The product will be returned for the investigation.No further information is available.
 
Additional Manufacturer Narrative
Conclusion: reported by a contact at the user facility that during a coil embolization procedure of an aneurysm at the splenic artery, a deltamaxx cerecyte 18sys 16x50 coil (cdx18165030/ c31359), failed to detach and stretched.The patient¿s vessel was mildly tortuous and was not calcified.The catheter (selecon mp) was used instead of a guiding catheter and it was approached to celiac trunk.The microcatheter was approached to the splenic artery and embolization was started.After four coils were used, the complaint coil was used.The physician reported that even though the detachment light was illuminated, the coil did not detach.They removed the coil and reinserted it.The physician attempted to detach the coil again, but was unsuccessful.The physician tried to detach the coil using force.They attempted to troubleshoot four times.The coil unraveled approximately 10 cm during retrieval.It was withdrawn slowly and was finally withdrawn with the microcatheter.The coil was retrieved completely and both the coil and microcatheter were replaced with another.The procedure was successfully completed without further issues.However, due to the event it was delayed for 20 minutes.There was also no patient injury / complication reported.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to and after the event.No unintended detachment was observed in the vessel or in the microcatheter.No further information was available.The deltamaxx was returned for analysis.The unspecified enpower detachment control box (dcb) and the unknown connecting cable were not returned.The lite house (piolax) microcatheter was not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.Unreported post-procedural mishandling, cleaning, and packaging produced excessive damage to the coil and device positioning unit (dpu) that far exceeded the reported coil stretching.The coil and the distal tip of the dpu was returned knotted, entangled, buckled, compressed, and destroyed with most of the damage occurring post-procedurally.The circumstances of how and when the additional unreported damage occurred to the dpu/coil cannot be determined.The detachment fiber did not receive heat and melt.Device positioning unit (dpu) passed electrical testing with resistance at 51.3 ohms (range 48.5/56.0) and the lab sample enpower and cable systems ready green light illuminated.After electrical testing the entangled and severely damaged device was severed during an attempt to save the unit for detachment testing, while no detachment testing could be performed, the electrical testing shows that the device was capable of detaching the coil; however, it could not be double verified due to the additional damage.No manufacturing defects were found.The complaint of the coils non-detachment cannot be confirmed.The dpu passed all required electrical testing (mps-prp0243) and while detachment testing could not be performed due to severe damage, the root cause of the coils non-detachment cannot be determined as the microccoil system passed all electrical testing that is required to be in place in order to detach the coil.Most of the damage to the coil and the dpu was unreported and did occur post-procedurally and outside the patient as all that entanglement, knotting, compressing, and severe buckling damage to the dpu and coil could not have occurred in the microcatheter due to the confined space.The circumstances of how and when all the unreported post-procedure damage occurred to the dpu and coil cannot be determined.Due to the extra post-procedural damage it cannot be determined to what extent the coil and dpu were damaged during the procedure.In addition, without the return of the complete detachment system and the lite house microcatheter used in the procedure, it cannot be determined if these components contributed to the complaint event.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The complaint of the coil stretching was confirmed.The coil was returned stretched, however it also received unreported severe damage post-procedurally as this type of damage could not have occurred inside the microcatheter¿s confined space.While the root cause cannot be definitively determined, the evidence highly suggests that two contributing factors may have worked separately or in tandem with each separately capable of producing similar results.The evidence highly suggests that the coil may have been temporarily anchored on the coils already dwelling inside the aneurysm (if previously placed), on itself, or on the distal tip of the microcatheter during the repositioning process or during the attempted deployment into the target site.During removal, the temporarily anchored coil may have stretched during the retraction movement.If this occurred then for optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿¿caution: if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.Gently remove and discard the microcoil system.Caution: if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the catheter at or slightly inside the ostium of the aneurysm, the microcoil may be more easily funneled back into the microcatheter¿¿ in addition, without the return of the lite house microcatheter used in the procedure, it cannot be determined if this component contributed to the complaint event.The secondary contributing factor to the coil stretching may have been due to the selection of an oversized non-compatible microcatheter that was used with an 18 series microcoil system.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿proper selection of the appropriately sized microcatheter is required to avoid damage to the codman microcoil system and to minimize potential complications.Microcatheter selection is also determined by the physician and is predicated by the location of the aneurysm, patient safety, and physician preference.The deltamaxx microcoil 18 system is compatible with microcatheters with inner lumen diameters ranging from 0.0165¿ to 0.019¿ (0.420-0.483 mm).The inner lumen of the lite house microcatheter is 0.021¿.In addition, without the return of the lite house microcatheter used in the procedure, it cannot be determined if this component had any other additional contributions to the complaint event.There was no evidence to suggest the event was related to a manufacturing issue; therefore, no corrective actions will be taken at this time.

Brand Name
DELTAMAXX - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6075285
Report Number2954740-2016-00263
Device Sequence Number10915430
Product Code KRD
UDI-Device Identifier10878528008672
UDI-Public(01)10878528008672(17)191231(10)C31359
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120274
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Catalogue NumberCDX18165030
Device Lot NumberC31359
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/14/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/03/2016
Supplement Report FDA Received Date11/28/2016
Patient Sequence Number1